Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

August 9, 2020Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2020, 5:36 PM EDT for Orange County, Florida. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2020, 5:36 PM EDT (21:36 UTC)
Expired
Aug 9, 2020, 6:30 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:57 PM EDTTSTM WND DMG3 Wnw Azalea Park, FLRELAYED REPORT OF A LARGE OAK TREE BRANCH DOWN IN AUDUBON PARK AT THE CORNER OF PELICAN LANE AND OSPREY AVE. TIME ESTIMATED FROM RADAR.
Aug 9, 6:05 PM EDTTSTM WND GST 512 W Azalea Park, FLORLANDO EXECUTIVE AIRPORT KORL ASOS REPORTED A 51MPH/44KT WIND GUST FROM THE NW
Aug 9, 6:20 PM EDTTSTM WND GST 525 S Conway, FLORLANDO INTERNATIONAL AIRPORT KMCO ASOS REPORTED A 52MPH/45KT WIND GUST FROM THE NW
Aug 9, 6:23 PM EDTTSTM WND GST 62Orlando International A, FLMCO ITWS MEASURED A 62 MPH/54 KT GUST FROM THE NW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WWUS82 KMLB 092136
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
536 PM EDT Sun Aug 9 2020
 
FLZ045-046-053-092230-
Osceola FL-Orange FL-Seminole FL-
536 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...WESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 630 PM EDT...

At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to Wekiwa Springs State
Park. These storms were nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2873 8166 2873 8127 2804 8127 2797 8137
      2800 8139 2800 8142 2805 8146 2806 8144
      2801 8138 2808 8135 2808 8140 2809 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166
TIME...MOT...LOC 2135Z 009DEG 2KT 2819 8137 2872 8144 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:13 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 9, 3:13 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
313 PM EDT Sun Aug 9 2020

.DISCUSSION...High pressure ridging across the area continues to
provide a weak pressure gradient with light winds across ECFL. The
ECSB has developed and is pushing inland across the area. High's
realized today will approach the L-M90s and with formation/passage
of the sea breeze coastal communities will drop back into the U80s.
The added humidity has produced peak heat index values in upwards of
102-108F across much of the area.

While some isolated-scattered convection (Martin/St. Lucie counties)
has developed along the ECSB, we can expect greater coverage and
intensity into the interior through late afternoon/early evening
with additional boundary interactions. The continued storm threats
remain frequent lightning, wind gusts up to 40-45 mph, and locally
heavy rainfall up to 2-3 inches due to slow and erratic storm
motion. Convection will then decrease into mid evening with any
lingering storms or light rainfall diminishing.

Cloud debris from earlier convection will thin from late evening
through the overnight. Temperatures overnight will fall back into
70s late.

Previous Extended Forecast Discussion Modified...

Monday-Tuesday...Generally light flow pattern expected to begin the
week, as east central Florida is sandwiched between high pressure
over the GOMEX and the subtropical ridge over the Atlantic. With
weaker flow, both the east and west coast seabreezes will develop
and push inland, eventually colliding over the interior. Thus, the
highest PoPs will be west of I-95, have PoPs 40-50% there and 30-40%
along the coast on Monday/Tuesday. After the initial sea breeze
collisions, convection will be largely dominated by boundary
interactions through the afternoon and into early evening. Afternoon
highs in the mid 90s inland, with low 90s along the coast. Lows in
the low to mid 70s.

Wednesday onward...By mid week, the western Atlantic ridge axis will
shift slightly north of the area. This would bring stronger onshore
flow to the area, perhaps decreasing storm coverage over much of the
eastern side of the peninsula, with storms focusing on the western
side. However, GFS forecast soundings suggest steering flow
remaining light and PWATs 1.8+". The ECMWF also remains quite wet.
So, have not deviated much from the inherited forecast, with PoPs 50-
60% through the end of the week. Highs in the low 90s mid week
onward, with morning lows in the mid 70s, except for upper 70s along
the coast as onshore flow strengthens.

&&

.AVIATION...Westward-moving Atlantic seabreeze will focus the
majority of showers/storms away from the coastal terminals and
toward the interior for the rest of this afternoon and evening. The
exception is at DAB where some light westerly flow could push a few
storms back toward the east through early evening. Convection has
also been persistent in developing just offshore of the Treasure
Coast so far this afternoon and will have to watch for some storms
to push onshore near SUA. Showers and storms expected to dissipate
within a couple hours after sunset this evening with VFR conditions
prevailing overnight.

&&

.MARINE...Afternoon-Tonight...Lingering isolated showers and
lightning storms exist into mid afternoon across the southern near
shore waters and Gulf Stream. Onshore flow forecast to become more
southerly this evening, then a general variable to offshore
component late while remaining light. Seas will remain around 1-2
feet.

Extended Marine Extended Forecast Discussion...

Monday-Thursday...The subtropical ridge axis will remain draped
across the area through midweek. This will continue favorable
boating conditions, with generally light southerly winds each
morning, becoming E/SE at 5-10kts in the afternoon as the seabreeze
forms. Then, the ridge axis will shift northward beginning late
Wednesday, bringing increased onshore flow. Winds then becoming
around 10kts. Seas will remain favorable at 1-2ft, with areas of 3ft
well offshore possible on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  76  92 /  20  40  30  50
MCO  76  94  76  94 /  20  50  20  50
MLB  76  90  76  90 /  10  30  10  40
VRB  74  90  75  90 /  10  30  10  30
LEE  77  95  76  94 /  30  50  20  40
SFB  77  95  76  94 /  30  50  20  50
ORL  78  94  76  94 /  20  50  20  50
FPR  74  91  75  91 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER....Kelly
AVIATION...Combs
Hazardous weather outlook, Aug 9, 11:00 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1100 AM EDT Sun Aug 9 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1100 AM EDT Sun Aug 9 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms will develop across the
area this afternoon, mainly west of I-95, along and inland of the
westward moving east coast sea breeze. Greatest storm coverage is
expected near to northwest of the I-4 corridor from late afternoon
through early evening where sea breeze and storm outflow boundary
interactions will occur into late day. Main storm threats will be
frequent lightning strikes and locally heavy rainfall, as well as
wind gusts up to 40 to 45 mph and small hail in any isolated
stronger storms.

.FLOOD IMPACT...
Slow moving storms will have the potential to bring locally heavy
rainfall totaling 2 to 3 inches across portions of the interior
counties late this afternoon, especially near to northwest of the I-
4 corridor. Temporary flooding of roads, and other poorly drained
and low lying areas may result.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest after 4 PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts in excess of 35 knots will be possible this afternoon
in and close to lightning storms, mainly over the inland lakes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Above normal chances for showers and lightning storms expected
each afternoon, especially across the interior, from early to the
middle of this week. The greatest threats will be frequent cloud
to ground lightning strikes, gusty winds, and torrential
downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Sedlock/Weitlich

In the hours before

Local storm report, Aug 9, 4:51 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
451 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             4 NE DEBARY             28.92N 81.26W
08/09/2020  E1.25 INCH       Volusia            FL   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES HAIL TO THE SIZE OF HALF
            DOLLARS.

&&

JC
Local storm report, Aug 9, 4:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
455 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 NNE DEBARY            28.94N 81.28W
08/09/2020  E0.88 INCH       Volusia            FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NICKEL SIZED HAIL IN ORANGE CITY.

&&

JC
Local storm report, Aug 9, 5:02 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
502 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     SANFORD AIRPORT         28.78N 81.24W
08/09/2020  M45 MPH          SEMINOLE           FL   ASOS

            45 MPH/39 KT GUST FROM THE NORTH AT KSFB.

&&

JC
Special weather statement, Aug 9, 5:20 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
520 PM EDT Sun Aug 9 2020

FLZ044>046-092200-
Northern Lake County FL-Orange FL-Seminole FL-
520 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE AND NORTHERN ORANGE COUNTIES UNTIL 600 PM EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Plymouth, moving southeast at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Apopka, Eustis, Lake Mary, Mount Dora and Mount Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2892 8168 2891 8136 2889 8135 2889 8137
      2887 8136 2886 8135 2885 8136 2885 8135
      2873 8134 2873 8166 2878 8166 2878 8168
TIME...MOT...LOC 2118Z 327DEG 6KT 2880 8152

Smith
Local storm report, Aug 9, 5:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
524 PM EDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             3 ENE DEBARY            28.90N 81.27W
08/09/2020  E1.75 INCH       Volusia            FL   PUBLIC

            PUBLIC REPORT RECEIVED VIA TWITTER OF QUARTER TO GOLF
            BALL SIZE HAIL IN DELTONA. TIME ESTIMATED FROM RADAR.

&&

CL
Special weather statement, Aug 9, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
536 PM EDT Sun Aug 9 2020

FLZ045-046-053-092230-
Osceola FL-Orange FL-Seminole FL-
536 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...WESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 630 PM EDT...

At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to Wekiwa Springs State
Park. These storms were nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2873 8166 2873 8127 2804 8127 2797 8137
      2800 8139 2800 8142 2805 8146 2806 8144
      2801 8138 2808 8135 2808 8140 2809 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166
TIME...MOT...LOC 2135Z 009DEG 2KT 2819 8137 2872 8144

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:00 PM EDTSpecial Weather StatementMLBOrange30 min
Aug 9, 4:04 PM EDTSpecial Weather StatementMLBVolusia41 min
Aug 9, 4:15 PM EDTSevere Thunderstorm WarningMLBVolusia45 min
Aug 9, 4:37 PM EDTSpecial Weather StatementMLBLake38 min
Aug 9, 4:43 PM EDTAreal Flood AdvisoryMLBVolusia92 min
Aug 9, 4:47 PM EDTSpecial Weather StatementMLBSeminole58 min
Aug 9, 4:57 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole48 min
Aug 9, 5:20 PM EDTSpecial Weather StatementMLBLake40 min
Aug 9, 5:31 PM EDTAreal Flood AdvisoryMLBLake, Orange, Seminole3 hr
Aug 9, 6:03 PM EDTSevere Thunderstorm WarningMLBOrange57 min
Aug 9, 6:28 PM EDTSpecial Weather StatementMLBOrange62 min
Aug 9, 6:33 PM EDTAreal Flood AdvisoryMLBOrange117 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.